Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Dodge City, KS

July 1, 2005Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2005, 11:27 PM CDT for Morton County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 11:27 PM CDT (04:27 UTC)
Expired
Jul 2, 2005, 12:14 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 176 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:35 PM CDTTSTM WND GST 701 N Wilburton, KSTWO AND A HALF INCH TREE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 7:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 020426
SVRDDC
KSC129-020530-
/O.NEW.KDDC.SV.W.0155.050702T0427Z-050702T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1230 AM CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF WILBURTON...MOVING SOUTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MORTON COUNTY...
  RICHFIELD...
  WILBURTON...
  ROLLA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3723 10202 3700 10202 3701 10156 3738 10156
      3734 10182

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 020451
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT FRI JUL 1 2005

KSC129-020530-
/O.CON.KDDC.SV.W.0155.000000T0000Z-050702T0530Z/
MORTON KS-
1151 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL
1230 AM CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELKHART...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MORTON COUNTY...
  WILBURTON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWEST KANSAS.

LAT...LON 3723 10202 3700 10202 3701 10156 3738 10156
      3734 10182

$$

LACY
000 
WWUS53 KDDC 020514
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT SAT JUL 2 2005

KSC129-020523-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-050702T0530Z/
MORTON KS-
1213 AM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY HAS BEEN
CANCELLED...

AT 1208 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM 
THE THUNDERSTORMS THAT WERE LOCATED NEAR ROLLA...MOVING SOUTHEAST AT 
20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWEST KANSAS.

LAT...LON 3723 10202 3700 10202 3701 10156 3738 10156
      3734 10182

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:09 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 2:09 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT FRI JUL 1 2005

.DISCUSSION...

DAYS 1-2...
MODELS IN AGREEMENT IN HAVING A FAIRLY ACTIVE PATTERN ACROSS AREA
THROUGH THE SHORT TERM ALTHOUGH THEY DIFFER SOME ON DETAILS...MAINLY
WHERE MCS DEVELOPMENT WILL OCCUR TONIGHT.  BOTH ETA AND GFS HAVE
BEEN CONSISTENT IN WHERE THEY DEVELOP THESE SYSTEMS.  THE ETA HAS
ONE DEVELOPING OVER SE CO/SW KS AND HEADING SSE WITH ANOTHER
DEVELOPING IN CENTRAL NE AND HEADING SSE AS WELL.  GFS DEVELOPS
THREE SYSTEMS...ONE IN TX PANHANDLE AND ANOTHER IN S CTRL KS AND
HEAD SSE ALONG WITH ONE IN THE SAME GENERAL VICINITY AS THE ETA IN
NE.  FOR NOW DO NOT CARE FOR THE TWO SYSTEMS THE GFS DEVELOPS AND
WITH WINDS ALREADY BACK AROUND TO THE S TO SE ACROSS MOST OF SE
CO/SW KS WILL EXPECT SOMETHING TO DEVELOP OVER SE CO AGAIN AND MOVE
THROUGH WESTERN THIRD OF CWA LATE THIS EVENING.  WILL ALSO GO ALONG
WITH ANOTHER SYSTEM MOVING OUT OF NE AND HEADING THROUGH EASTERN
CWA.  THEREFORE WILL GO WITH CHANCE POPS ACROSS THE CWA WITH THE
EASTERN AREAS MAINLY AFTER MIDNIGHT. LOWS LOOKS LIKE THEY WILL BE
SIMILAR TO LAST NIGHT.

WARMER AIR STARTS TO RETURN TOMORROW AS WESTERLY FLOW CONTINUES
COMING OFF THE ROCKIES.  HIGHS EXPECTED TO BE IN THE LOWER TO MID
90S...IT COULD BE CLOSER TO 90 IN AREAS THAT RECEIVE DECENT AMOUNTS
OF RAIN OVERNIGHT.  ANOTHER DISTURBANCE WILL BE MOVING OUT OF WY
DURING THE AFTERNOON AND EARLY EVENING.  THERE WILL ALSO BE A LEE
TROUGH AND DRYLINE NEAR THE CO/KS BORDER SO THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THOUGH BEST CHANCE
LOOKS ACROSS NORTHERN COUNTIES AND LEAST CHANCE ACROSS THE SOUTH.
ANOTHER COUPLE OF DISTURBANCES FORECAST TO MOVE ACROSS THE ROCKIES
ON SUNDAY AND BRING A FRONTAL BOUNDARY INTO FAR WESTERN CWA.  THINK
IT WILL BE TOUGH TO GET SURFACE BASED STORMS IN CWA WITH +16C TEMPS
AT 700MB AND TEMPERATURES LIKELY STRUGGLING TO REACH 100 GIVEN DEW
POINTS IN THE 62F-68F RANGE. THE ELEVATED MIXED LAYER HOWEVER IS
STILL YIELDING DECENT CAPE VALUES ACROSS AREA AND COULD SEE SOME
STORM DEVELOPMENT...ESPECIALLY ALONG THE BOUNDARY WITH STORMS
HEADING EAST.  SO HAVE INCLUDED 20 POPS ACROSS THE CWA AGAIN LATE IN
THE AFTERNOON SUNDAY.

DAYS 3-7...
THE SYNOPTIC SCALE PATTERN THROUGH THE FIRST HALF OF THIS FORECAST
PERIOD WILL BE QUITE FAVORABLE FOR NOCTURNAL MCS ACTIVITY ACROSS THE
CENTRAL PLAINS, INCLUDING THE HIGH PLAINS.

A WEST TO NORTHWEST FLOW REGIME WILL CONTINUE WITH A FLAT RIDGE
DISPLACED WELL TO THE SOUTH IN THE FAR SOUTHERN PLAINS.  ABUNDANT
MOISTURE WILL BE PRESENT IMMEDIATELY NORTH OF THE STALLING OUT
PACIFIC FRONT LATE THIS WEEKEND.  WITH A SURFACE LOW IN THE TX-OK
PANHANDLE REGION...SLOWLY SHIFTING SOUTH INTO WEST TEXAS BY EARLY
NEXT WEEK...MOIST UPSLOPE COMPONENT TO THE LOW LEVEL FLOW WILL
DOMINATE ACROSS WESTERN KANSAS.  THERE WILL BE CHANCES OF STORMS
ALMOST EVERY NIGHT SUNDAY NIGHT THROUGH WEDNESDAY NIGHT WITH 25-45
POPS EACH NIGHT.  AT THIS TIME, HOWEVER, IT IS DIFFICULT TO ASSESS
WHICH NIGHT WILL BE MOST FAVORABLE FOR WIDESPREAD THUNDERSTORM
ACTIVITY.  HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S WILL BE
COMMON THROUGH THE FIRST HALF OF THE PERIOD.  UPPER RIDGING WILL
INCREASE OVER THE ROCKIES BY END-WEEK, WHICH WOULD SIGNIFICANTLY
REDUCE CHANCES OF PCPN.  ALL IN ALL, NO MAJOR CHANGES WERE MADE TO
THE FORECAST GRIDS.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY JULY 8TH THROUGH SUNDAY JULY 10TH CALLS FOR
NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  70  98 /  40   0  20   0
GCK  64  94  68  99 /  40   0  20   0
EHA  62  95  67  99 /  50   0  20   0
LBL  63  95  69  99 /  50   0  10   0
HYS  65  95  69  98 /  50   0  20   0
P28  67  94  72  99 /  50   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/UMSCHEID
Hazardous weather outlook, Jul 1, 5:00 AM CDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 1 2005

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI JUL 1 2005

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE KANSAS-OKLAHOMA BORDER
WILL MOVE SOUTHEASTWARD THROUGH THE EARLY MORNING HOURS.
LIGHTNING AND SMALL HAIL WILL BE THE PRIMARY OUTPUT.  ANOTHER ROUND
OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON AND INTO
TONIGHT. THE BEST CHANCES FOR STORMS TO FIRE WILL BE IN THE HIGH
TERRAIN OF FAR WESTERN KANSAS AND EASTERN COLORADO, WITH THE
THUNDERSTORMS MOVING EASTWARD DURING THE OVERNIGHT HOURS.  STRONG,
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY NIGHT AND
TUESDAY NIGHT.  EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN
AT THIS POINT, BUT SOME HIGH WINDS AND HAIL ARE NOT OUT OF THE
QUESTION.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT.

RITTERLING

In the hours before

Special weather statement, Jul 1, 8:39 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN JUL 1 2005

KSZ043-044-061>063-074-075-084-262100-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-
839 PM CDT (739 PM MDT) SUN JUL 1 2005

...SEVERE THUNDERSTORM WATCH #576 IS IN EFFECT UNTIL 2 AM CDT (1 AM
MDT) FOR THE FOLLOWING KANSAS COUNTIES...

HAMILTON...KEARNY...STANTON...GRANT...HASKELL...MORTON...STEVENS...SE
WARD.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton56 min
Jul 1, 11:10 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Jul 1, 11:38 PM CDTSevere Thunderstorm WarningDDCGray82 min
Jul 1, 11:43 PM CDTSevere Thunderstorm WarningDDCHaskell62 min
Jul 1, 11:54 PM CDTSevere Thunderstorm WarningDDCStevens48 min
Jul 2, 12:44 AM CDTSevere Thunderstorm WarningDDCFord61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.